B.C. father shares story of addiction, son's overdose death in hope of saving lives
CTVNews.ca’s Josh Dehaas, with a report from B.C. Bureau Chief Melanie Nagy
Published Wednesday, December 19, 2018 10:00PM EST
Roger Harris managed to kick his opioid habit after two frightening overdoses. But his son Brennan wasn’t able to overcome his addiction in time.
The Harris family -- one of thousands who have lost loved ones to overdoses this year -- is sharing their painful story, hoping that it will save lives.
Roger Harris’s opioid addiction began with prescription painkillers, including morphine. After he was unable to get the prescription pills, he turned to street drugs.
One day, he took a drug he thought was heroin. It turned out to be fentanyl, a cheap synthetic opioid often smuggled in from China that can easily kill.
“I used and I hit the floor,” Harris told CTV’s B.C. Bureau Chief Melanie Nagy from his living room in suburban Abbotsford, B.C.
“I was in the bathroom. They pushed the door open and called the ambulance. The ambulance (came), they hit me with the paddles and I finally came to on the gurney,” he recalled.
Harris survived that overdose in part due to the fact that he wasn’t alone. He survived a second overdose too, and managed to quit using with the help of meetings.
His son Brennan was also using opioids and trying to quit. They went to the meetings together. But in March, Brennan died of an overdose at the age of 23. He was alone and at home.
Brennan Harris was a music-lover, apprentice mechanic and new father.
“Being a father was the most important thing to him,” said his stepmother, Gina Harris. “He was really trying hard to be a good dad … but you could see he that he was struggling,” she added.
Mental health struggles
Gina Harris said she wants people to understand that, “yes addicts make choices, but … a lot of addicts make the choices that they make because of the struggles they lived through.”
In Brennan’s case, that struggle was depression, she said.
“A lot of time people with mental health challenges choose to self-medicate themselves because there’s such a stigma around mental health,” she added.
A report from the BC Coroners Service that looked at 872 recent overdose deaths found that more than half of the victims appeared to have been struggling with their mental health.
More than 2,000 Canadians died from an opioid overdose in Canada in the first half to 2018 alone. That brings the total number of opioid-related deaths nationwide to 9,000 since 2016.
‘Don’t use alone’
Roger Harris wants Canadians to know that they if they’re going to use opioids, “don’t use alone.”
Addiction expert Nirmala Raniga points out that a majority overdoses in B.C. happened indoors and when the person was by himself or herself. The BC Coroners service says two-thirds died alone.
Overdoses, which occur when opioids stop people from breathing, can often be reversed if someone else is there to administer naloxone, which is available for free at pharmacies in most provinces and territories.
Health Canada says that Canadians who suspect an overdose should call 9-1-1 and administer naloxone, if it is available. The signs and symptoms of an overdose can include:
- difficulty walking, talking or staying awake
- blue lips or nails
- very small pupils
- cold and clammy skin
- dizziness and confusion
- extreme drowsiness
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- and inability to wake up, even when shaken or shouted at.